Alabama, 2009Flash Flooding and Flooding in Alabama, December 8 to 9, 2009
December 8 to 9, 2009 · NWS HUN · 32 events in 10 counties and zones
A strong storm system brought flooding rainfall across much of northern Alabama and portions of southern middle Tennessee. Rainfall amounts of 2 to 4 inches were common, with some areas receiving 5 to 7 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.8 million
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system brought flooding rainfall across much of northern Alabama and portions of southern middle Tennessee. Rainfall amounts of 2 to 4 inches were common, with some areas receiving 5 to 7 inches. This produced widespread and extensive flash flooding and river/creek flooding, particularly in Morgan, Madison, and Jackson counties.
A strong low level jet and some instability also set the stage for damaging thunderstorm winds. Wind gusts up to 70 mph occurred in portions of Madison and DeKalb counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 8, 6:27 PM CST, 48 minutes earlier.
Area forecast discussion, Dec 8, 6:27 PM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 PM CST TUE DEC 8 2009
.UPDATE...FOR TORNADO WATCH ALONG WITH 00Z TAF ISSUANCE.
&&
.DISCUSSION...ENVIRONMENT IS BECOMING INCREASINGLY FAVORABLE FOR
TORNADIC ACTIVITY WITH AN ENORMOUS AMOUNT OF SHEAR PREVALENT ACROSS
MUCH OF THE REGION. IN FACT 0-1 KM HELICITIES ARE ACTUALLY IN THE
800-900 M2/S2 ACROSS THE AREA. LCLS WILL CONTINUE TO DROP RESULTING
IN MORE SB CONVECTION OVER THE NEXT COUPLE HOURS.
SEVERAL CLUSTERS OF STORMS ARE MOVING FROM N CENTRAL MS INTO CENTRAL
ALABAMA. AS THEY MOVE CLOSER...THERE IS A THREAT FOR BRIEF SPIN-UP
TORNADOES WITHIN THESE CLUSTERS. AS THE NEGATIVELY TILTED TROUGH
CURRENTLY CENTERED OVER THE SOUTHERN PLAINS...THE SFC LOW WILL
SLOWLY SHIFT NORTHEAST RESULTING IN INCREASED SOUTHERLY FLOW AND
ENSUING MOISTURE ADVECTION. DEWPOINTS ARE CURRENTLY IN THE MID TO
UPPER 50S. A TORNADO WATCH HAS BEEN ISSUED FOR NW AL.
&&
.AVIATION...MVFR TO IFR CONDITIONS WILL PREVAIL OVER THE NEXT 6-9
HOURS AS A POWERFUL STORM SYSTEM MOVES ACROSS THE AREA. TSRA WILL BE
POSSIBLE AT TIMES WITH WIND GUSTS TO 30-40 KTS DURING THE PERIOD.
CIGS MAY LOWER BELOW TO LOW END IFR. AT THIS POINT...THE HIGHEST
PROBABILITY FOR TSRA WILL BE THROUGH 09Z. WINDS WILL SHIFT
BETWEEN 07-08Z AS THE COLD FRONT SHIFTS NORTHEAST. CONDITIONS SHOULD
THEN IMPROVE TO VFR BY AROUND 10-12Z.
&&
.PREV DISCUSSION.../ISSUED AT 236 PM CST TUE DEC 8 2009/
ONE SFC LOW WAS OVER SW MO WITH ANOTHER SFC LOW OVER SERN AR. A WARM
FRONT EXTENDED FROM SE AR THRU CENTRAL MS AND DROPPING ACROSS SW AL.
THERE WERE SOME ELEVATED TSRA AHEAD OF THE WARM FRONT ACROSS NRN
MS/WRN TN/NWRN AL...WITH NO SVR WX REPORTED SO FAR. DEWPOINTS ACROSS
THE CWA HAVE CLIMBED INTO THE LOW/MID 50S AT MOST LOCATIONS. WENT
WITH BLEND OF GFS/NAM FOR THIS FCST PACKAGE.
TONIGHT...MAIN CONCERN WILL BE IF AND WHERE WE WOULD GET ANY
SEVERE WX. ATTM THINKING THAT AS UPPER LOW/SFC CDFNT APPROACHES
THE STATE ARND MIDNIGHT...THERE WILL BE A LINE OF SHRA/TSRA AHEAD
OF THE CDFNT. THE BEST TIMING OF POSSIBLE SVR WX WILL BE BETWEEN
10 PM IN NW AL TO ARND 2 AM OVER EXTREME NERN AL. WIND DAMAGE
LOOKS LIKE A SURE BET ALONG WITH LOCALIZED HEAVY RAIN. AS WITH
ANY HIGH SHEAR ENVIRONMENTS...YOU CANT RULE OUT A FEW TORNADOES.
THINKING SHRA/TSRA ACTIVITY WILL QUICKLY MOVE ACROSS THE CWA
TONIGHT AND THAT ANY WIDESPREAD FLOODING WILL NOT BE A PROBLEM.
DID MENTION IN GRIDS THE POSSIBILITY OF HEAVY RAIN. ALSO WE
EXPANDED THE WIND ADVISORY TO COVER THE ENTIRE CWA UNTIL 3 PM
WEDNESDAY.
WEDNESDAY THRU FRIDAY AFTN...HIGH PRESSURE BUILDS IN WITH DRY
WEATHER. THE COLDER AIR WILL NOT GET HERE UNTIL WEDNESDAY NIGHT AND
THURSDAY.
FRIDAY NIGHT...HIGH MOVES EAST OF THE CWA ALLOWING FOR RETURN
FLOW ACROSS THE TN VALLEY. ALSO LOW PRESSURE WILL MOVE ALONG THE
GULF COAST WHICH WILL INCREASE THE CHC OF MORE RAIN ACROSS THE CWA.
ATTM CRITICAL THICKNESS/8H TEMPS/MODEL SOUNDINGS ALL SHOW THAT
ATMOSPHERE SHOULD BE TO WARM FOR ANY FREEZING/FROZEN PCPN.
SATURDAY...EXPECT RAIN SATURDAY MRNG/AFTN. GFS HAS LOW EAST OF THE
STATE TAKING THE RAIN WITH IT BY SATURDAY NIGHT.
REST OF EXTENDED FCST...BRIEF BREAK FROM THE RAIN ON SUNDAY BUT BY
MONDAY NIGHT/TUESDAY...A STRONG SFC LOW IS PROGGED TO MOVE ACROSS
THE CWA WITH...YES YOU GUESSED IT...MORE RAIN. MAY EVEN SEE SOME
TSRA BUT WILL LEAVE AS SHRA FOR NOW.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
PREV DISCUSSION...07
DISCUSSION/AVIATION...SL.77Hazardous weather outlook, Dec 8, 6:45 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CST TUE DEC 8 2009
ALZ001>010-016-TNZ076-096-097-091000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
645 PM CST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
STRONG TO SEVERE THUNDERSTORMS WILL IMPACT MUCH OF THE CENTRAL
TENNESSEE VALLEY TONIGHT. ALONG WITH HEAVY RAIN...AN INCREASING
THREAT FOR DAMAGING WINDS AND ISOLATED TORNADOES WILL OCCUR THROUGH
MIDNIGHT. AREAS SOUTH OF THE TENNESSEE RIVER AND WEST OF I-65 WILL
INITIALLY EXPERIENCE THE HIGHEST THREAT OF SEVERE WEATHER THIS
EVENING. HOWEVER...THE SEVERE THREAT WILL SHIFT EAST LATER THIS
EVENING AND INTO THE EARLY MORNING HOURS WEDNESDAY.
TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL OCCUR...WITH LOCALLY
HIGHER AMOUNTS EXPECTED AS HEAVY RAIN MOVES OVER THE SAME AREAS.
THIS WILL ELEVATE THE FLASH FLOOD POTENTIAL.
IN ADDITION TO THE THUNDERSTORM THREAT...SOUTHERLY WINDS 20 TO 35
MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED. HIGHER GUSTS TO 50 MPH
WILL BE POSSIBLE IN THE HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
GUSTY WEST WINDS ARE EXPECTED TO CONTINUE WEDNESDAY...BEHIND THE
PASSAGE OF THE COLD FRONT. GUSTS NEAR 40 MPH ARE POSSIBLE AT
TIMES...ESPECIALLY IN THE HIGHER ELEVATIONS. WINDS ARE EXPECTED
TO DIMINISH DURING THE LATE AFTERNOON HOURS WEDNESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL CAN
BE EXPECTED TONIGHT.
DJN
In the hours before
Special weather statement, Dec 8, 5:10 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
510 PM CST TUE DEC 8 2009
ALZ009-TNZ097-082330-
FRANKLIN-JACKSON-
510 PM CST TUE DEC 8 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN FRANKLIN COUNTY
TENNESSEE AND NORTHERN JACKSON COUNTY ALABAMA UNTIL 530 PM CST...
AT 508 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF HEAVY SHOWERS CONTAINING GUSTY WINDS ALONG A LINE
EXTENDING FROM FRANCISCO TO SCOTTSBORO...MOVING NORTHEAST AT 70 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MARTINTOWN...FACKLER.
COWAN...SHERWOOD.
ALTO...ST. ANDREWS.
LONG ISLAND.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JE
Event by event
18 thunderstorm wind, 12 flash flood, 2 flood. Local standard time, as filed.
Flash Flood, Franklin
- When
- December 8, 7:15 PM CST to 10:00 PM CST
- Where
- Franklin County, 0.79 mi N of Mehama to 1.71 mi SSW of Waco
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.562, -87.531
Three to five inches of rainfall caused some minor flooding on County Line Road in eastern portions of the county.
Flash Flood, Lauderdale
- When
- December 8, 8:00 PM CST to 10:00 PM CST
- Where
- Lauderdale County, 1.33 mi E of Lexington to 1.33 mi S of Thortontown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.968, -87.347
One to three inches of rainfall closed several roads in eastern portions of Lauderdale county. Roads closed included: CR 534, CR 156, CR 502, CR 96, and portions of Turner Lindsey road.
Flash Flood, Lawrence
- When
- December 8, 8:00 PM CST to 10:00 PM CST
- Where
- Lawrence County, 1.84 mi WSW of Wheeler Dam Village to 1.14 mi NE of Mehama
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.790, -87.400
Widespread rainfall between 3 and 5 inches (with isolated higher amounts around 6 inches near the Speake community) produced widespread flooding across Lawrence county. Particularly hit was the Speake community and portions of extreme southeastern Lawrence county. Roads affected included: CR 214, CR 301, CR 87, and CR 72, Alabama highway 157 near Wiggins Grocery. To or three residences on Lawrence county 203 were evacuated because of rising water.
Flash Flood, Morgan
- When
- December 8, 8:00 PM CST to 10:30 PM CST
- Where
- Morgan County, 1.75 mi NNW of Trinity to 1.29 mi SW of Penn
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 34.644, -87.090
Three to six inches of rainfall caused widespread flash flooding across Morgan county and closed numerous roads across the county. Especially hard hit were areas along a line from Massey to Hartselle to Lacey Springs. Isolated higher amounts occurred in the extreme southwestern portions of the county.
Extensive flash flooding occurred in the Hartselle community, pushed into area businesses and home in the downtown area. Several roads were damaged and closed across the county. Some roads affected included: Rice Road, Celia Drive, Rustic Lane, and a public street near Westwood Drive.
At least one water rescue was needed in the Somerville community, where a car was swept off Gum Springs Road. Conditions were so extreme that even the rescue squad had a hard time bringing the man in the car to safety.
Flash Flood, Madison
- When
- December 8, 8:30 PM CST to 9:27 PM CST
- Where
- Madison County, 2.91 mi WNW of Elkwood to 3.96 mi NW of Triana
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 34.990, -86.780
Three to six inches of rainfall caused widespread flash flooding across much of the county. Particularly hard hit were the Huntsville, Farley, and Madison communities.
Flash Flood, Limestone
- When
- December 8, 8:40 PM CST to 10:30 PM CST
- Where
- Limestone County, 0.69 mi S of Ardmore to 1.79 mi WSW of Luggtown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.990, -86.850
Three to five inches of rainfall produced caused some roads to be closed across central Limestone county. Some of the roads closed included: Wooley Spring road, Norris Mill road, Line road, and Cowford road. Other roads affected included: Parker, Bethel, Meyers, Seven Mile Post, and Capshaw road.
Flood, Madison
- When
- December 8, 9:27 PM CST to December 9, 5:00 AM CST
- Where
- Madison County, 1.73 mi WNW of Bloucher Ford to 3.46 mi E of New Hope
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.883, -86.506
Runoff from heavy rainfall caused Aldridge Creek and the Flint River near Brownsboro to climb to or above flood stage. This produced flooding in eastern/southern portions of Huntsville. At one time, up to 4 feet of water was reported over Hobbs Road and water was also entered the basement of a residence along Hickory Hill Road in southeastern portions of Huntsville.
Thunderstorm Wind, Jackson
- When
- December 8, 9:45 PM CST to 9:55 PM CST
- Where
- Jackson County, 0.69 mi S of Skyline
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.810, -86.120
A tree was blown down on Alabama Highway 79.
Thunderstorm Wind, Jackson
- When
- December 8, 9:55 PM CST to 10:05 PM CST
- Where
- Jackson County, 1.84 mi WNW of Davistown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.560, -86.050
Several trees were blown down along CR 67 near Langston.
Thunderstorm Wind, Jackson
- When
- December 8, 10:00 PM CST to 10:10 PM CST
- Where
- Jackson County, Scottsboro
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.670, -86.030
Several trees were blown down around the city of Scottsboro.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:20 PM CST
- Where
- Cullman County, 1.16 mi W of Bolte
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.148, -86.820
A tree and power lines were blown down at the intersection of Bolte road and Hart Drive.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:20 PM CST
- Where
- Cullman County, 2.69 mi NW of Bremen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.010, -87.000
A tree was blown down onto powerlines.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:20 PM CST
- Where
- Cullman County, 3.19 mi SW of Loretto
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.035, -86.956
Several trees were blown down on CR 272.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:20 PM CST
- Where
- Cullman County, 3.22 mi SSE of Crane Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.058, -87.025
A tree was blown down onto a powerline on county road 864.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:20 PM CST
- Where
- Cullman County, 3.5 mi N of Bremen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.030, -86.980
Several trees were blown down on CR 127.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:15 PM CST
- Where
- Cullman County, 3.08 mi N of Bremen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.024, -86.975
Many trees were blown down on CR 129.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:15 PM CST
- Where
- Cullman County, 3.18 mi N of Bremen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.026, -86.964
Trees were blown down across CR 225.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:15 PM CST
- Where
- Cullman County, 2.19 mi SSE of Crane Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.072, -87.032
Trees were blown down on CR 852.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:15 PM CST
- Where
- Cullman County, 1.08 mi WNW of Wheat
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.036, -87.097
Trees and powerlines were blown down across CR 925.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:15 PM CST
- Where
- Cullman County, 1.45 mi SSE of Holly Pond
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.151, -86.609
Trees were blown down across CR 695.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:15 PM CST
- Where
- Cullman County, 1 mi NNE of Trade
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.083, -87.072
Tree were blown down across the road across CR 940.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:15 PM CST
- Where
- Cullman County, 5.17 mi NW of Crane Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.160, -87.105
Trees were blown down across CR 985.
Thunderstorm Wind, Cullman
- When
- December 8, 10:10 PM CST to 10:15 PM CST
- Where
- Cullman County, 0.69 mi S of Hanceville to 0.22 mi SW of Steppville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.060, -86.770
Trees were blown down across much of the Hanceville community. Streets affected included: Blountsville Street, Edmonson Road, CR 544 Center Hill Road, Short Street, and Alabama Avenue NE.
Thunderstorm Wind, Marshall
- When
- December 8, 10:10 PM CST to 11:00 PM CST
- Where
- Marshall County, 2.15 mi SSE of Ruth to 1.14 mi E of Kirbytown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.340, -86.560
Numerous trees and power lines were blown down across the county.
Flash Flood, Dekalb
- When
- December 8, 11:00 PM CST to December 9, 1:00 AM CST
- Where
- Dekalb County, 1.98 mi WNW of Arona to 2.69 mi SSW of Collinsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.231, -86.112
Heavy rainfall between 2 and 5 inches fell producing widespread flash flooding across central and southeastern portions of the county. Several roads were flooded, closed, or washed out including: CR 386, CR 39, Logan Street, Jordan Street, CR 27, and CR 52. Particularly hard hit locations included Fort Payne and Mentone.
Thunderstorm Wind, Dekalb
- When
- December 8, 11:15 PM CST to December 9, 1:15 AM CST
- Where
- Dekalb County, 0.9 mi NW of Arona to 5.78 mi NNE of Sulphur Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 34.230, -86.090
Numerous trees and power lines were blown down across the county. Several roofs were also blown off structures as well. Particularly hard hit were the Fort Payne, Mentone, and Sylvania communities.
Flash Flood, Jackson
- When
- December 8, 11:55 PM CST to December 9, 1:30 AM CST
- Where
- Jackson County, 2.08 mi SSE of Garth to 2.27 mi ENE of Woodville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.694, -86.281
Heavy rainfall between two and five inches caused flooding on CR 183 and at the intersection of CR 8 and CR 215.
Flash Flood, Jackson
- When
- December 8, 11:55 PM CST to December 9, 1:30 AM CST
- Where
- Jackson County, 1.66 mi NW of Paint Rock to 2.05 mi NW of Paint Rock
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.685, -86.353
Flooding was reported over both lanes of Highway 72 near the Jackson and Madison county border.
Flash Flood, Cullman
- When
- December 9, 1:10 AM CST to 1:50 AM CST
- Where
- Cullman County, 1.38 mi SSE of Loretto to 1.55 mi SSE of Loretto
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.052, -86.910
Heavy rainfall between 2 and 5 inches of rainfall fell and produced flash flooding which closed a portion of CR 233.
Flash Flood, Cullman
- When
- December 9, 1:10 AM CST to 1:50 AM CST
- Where
- Cullman County, 1 mi WNW of West Pt to 0.59 mi WSW of West Pt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.236, -86.966
One to two inches of rainfall produced flash flooding which closed a portion of CR 1140.
Flash Flood, Cullman
- When
- December 9, 1:10 AM CST to 1:50 AM CST
- Where
- Cullman County, 2.93 mi SSE of Good Hope to 0.88 mi ESE of Loretto
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.060, -86.854
Heavy rainfall between 2 and 4 inches caused a bridge along CR 565 to be closed.
Flood, Morgan
- When
- December 9, 10:30 PM CST to 11:00 PM CST
- Where
- Morgan County, 1.51 mi ESE of Oak Ridge to 1.53 mi WSW of Hartselle Arpt
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Newspaper
- Coordinates
- 34.468, -86.977
Up to 7.12 inches of rain fell in Hartselle as reported by a CoCoRahs observer. Resulting runoff produced extensive stream and creek flooding in the Hartselle community. In many locations in the downtown area, water of 2 to 4 feet in depth was reported inundating businesses. Several roads were washed out in the Hartselle area, including Rice Road, Celia Drive, Rustic Lane, and a public street near Westwood Drive. Eighty tons of rocks were used to repair one lane on Celia Drive.
Many roads were washed out near area streams, creeks and some river branches. Over 1 million dollars worth of damage was estimated to have occurred by city officials. Also, in the Somerville area, flooding closed roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Winds in Georgia, December 8 to 9, 2009$204,000 · 52 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208686, 208647, 208729, 208867, 208711, 208715, 208926, 208995, 208997, 208998, 208742, 208948, 208949, 208950, 208952, 208953, 208954, 208955, 208958, 208961, 208962, 208963, 208964, 208991, 208934, 208982, 208942, 208946, 208744, 208745, 208746, 208904.